Alert archive / Minnesota / Dense Fog Advisories in 2020
Dense Fog Advisory 5, NWS Twin Cities, MN
NWS Twin Cities, MN issued this dense fog advisory at May 27, 2020, 1:16 AM CDT for 14 counties in Minnesota. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- May 27, 2020, 1:16 AM CDT (06:16 UTC)
- Expired
- May 27, 2020, 8:00 AM CDT
- In force
- 7 hr
- Issued by
- NWS Twin Cities, MN
Counties Chippewa County, MN, Douglas County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Meeker County, MN, Morrison County, MN, Pope County, MN, Redwood County, MN, Renville County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Yellow Medicine County, MN
The radar
The Minneapolis radar (KMPX), 142 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at May 26, 2:44 PM CDT, 10 hours 32 minutes earlier.
Area forecast discussion, May 26, 2:44 PM CDT, 10 hours 32 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 244 PM CDT Tue May 26 2020 .SHORT TERM...(This evening through Wednesday night) Issued at 245 PM CDT Tue May 26 2020 Regional satellite, radar and surface observations indicated a nearly stationary frontal boundary bisecting Minnesota this afternoon. This frontal boundary will focus the heavier precipitation axis as it slowly moves eastward overnight. There is enough spin in the lower levels of the atmosphere along this frontal boundary, and the corresponding surface low moving northward across Iowa this afternoon, to be concern with a few short lived tornadoes. Although the instability isn't strong, there is enough to warrant isolated low top supercells in this type of environment. By this evening, all of the supercells will merge, or congeal into a complex of thunderstorms that will produce very heavy rainfall due to abnormally high PWATs values (Near or above record territory for this evening). Localized 2 to 3 inches of rainfall will fall where these storms train over the same areas for an hour or two. By late tonight, most of the activity will have moved northeast into the Lake Superior area. Residual showers will linger across far eastern Minnesota/western Wisconsin Wednesday morning, with more scattered thunderstorms developing in west central Wisconsin by the mid/late afternoon. These storms are not expected to severe but locally heavy rainfall is likely. .LONG TERM...(Thursday through Tuesday) Issued at 230 PM CDT Tue May 26 2020 The large scale pattern looks to be somewhat progressive through the longer term, with the upper trough that will be in place at the start of the period moving east and given way to ridging for the latter half of days. No significant precipitating systems appear in the guidance, so overall it should be seasonably cool and dry to start, with a warming trend from the weekend into early next week with a few small chances of precipitation. Strong cold advection will remain across the area Thursday into Thursday night, with a decent pressure gradient keeping gusty northwest winds in place. A weak shortwave trough embedded in the upper flow will slide by mainly to our southwest Friday night into early Saturday, with a chance for showers/thunderstorms in the far southwest portion of the area. We'll get onto the backside of the surface high by Sunday, with robust warm advection advertised by most of the guidance from late Sunday though Monday. The next frontal passage looks to be in the Monday night/Tuesday time frame, but it will be washing out as it moves in and its associated shortwave trough tries to move through the upper ridge. Some small PoPs seem warranted, but moisture return looks somewhat limited ahead of it, so doesn't appear to be too concerning at this point. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1215 PM CDT Tue May 26 2020 IFR/MVFR cigs remained across a good portion of MPX western CWA which will likely lift during the afternoon. However, I am not confident enough to go VFR from KRWF-KSTC-KAXN. Elsewhere, timing of TSRA is the main concern with convection likely developing somewhere in southern Mn between 20-22z and moving north/northeast during the afternoon/evening. I wouldn't be surprised to see IFR in +TSRA based on the amount of moisture in the atmosphere. The best time frame for the worst conditions in TSRA will occur between 20-02z, with mostly heavy SHRA afterwords. I didn't get too specific beyond 06z as abundant moisture near the surface will lead to widespread IFR/LIFR conditions if skies clear. KMSP... Timing of TSRA is the most critical part of this TAF period and likely sometime between 20-22z. It could be sooner or later but this is a good starting point. VFR/MVFR cigs will be in the vicinity but likely lifting to VFR during the afternoon between any convection. Overnight is conditional based on the amount of convection and if sky cover decreases and allows for fog to form. If fog forms, LIFR conditions are becoming likely. /OUTLOOK FOR KMSP/ Wed...Bcmg VFR. Wind W/NW at 5-10 kts. Thu...VFR. Wind NW at 10-15 kts. Fri...VFR. Wind NW at 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JLT LONG TERM... AVIATION...JLT
Hazardous weather outlook, May 26, 4:00 PM CDT, 9 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 400 PM CDT Tue May 26 2020 MNZ044-045-050>053-059>063-066>070-074>078-082>085-091>093- WIZ014>016-023>028-272100- Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-Wright- Hennepin-Anoka-Ramsey-Washington-McLeod-Sibley-Carver-Scott- Dakota-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 400 PM CDT Tue May 26 2020 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected through this evening. There is a Slight risk of severe thunderstorms over eastern, south central, and southeastern Minnesota into western Wisconsin. Tornadoes and damaging wind gusts will be possible with the strongest storms over this area. Locally heavy rainfall is also possible where multiple thunderstorms move over the same area, which could result in areas of flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed through this evening. MNZ041>043-047>049-054>058-064-065-073-272100- Douglas-Todd-Morrison-Stevens-Pope-Stearns-Lac Qui Parle-Swift- Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood- 400 PM CDT Tue May 26 2020 This Hazardous Weather Outlook is for portions of central Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is not expected to be needed.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:13 PM CDT | Tornado Warning | MPX | Dakota, Ramsey, Washington | 14 min |
| May 26, 7:47 PM CDT | Special Weather Statement | MPX | Rice | 28 min |
| May 26, 8:03 PM CDT | Special Weather Statement | MPX | Dakota, Washington | 87 min |
| May 26, 9:28 PM CDT | Special Weather Statement | MPX | Dakota, Washington | 92 min |
Nearby
Dense Fog Advisories in Minnesota, 2020Every dense fog advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.